Most parents at some time or another have administered a cough and cold medicine to their children. They are generally considered harmless since they are freely available without a doctor's prescription.
Now The US Food and Drug Administration (FDA) will be organizing a meeting of its Nonprescription Drugs Advisory Committee on Oct. 18-19 and will be reviewing the safety and efficacy of such medicines. This comes as the result of recent apprehensions about them being used irresponsibly, especially in tots less than two years old and in order to ensure that these cough and cold medications meet desirable safety standards.
And there do seem to be grounds for this.
Associate professor of pediatrics at Baltimore's Johns Hopkins Children's Center Dr. Janet Serwint, stated that her past experiences certainly warned of dangerous situations in which many children are taken each year to hospitals for medical treatment after errors in dosing.
She is quoted as having said, "I've been involved with cases in which the parent and the grandparent both gave the child the preparation without knowing it, and were not worried because it is over-the-counter…I have been in situations where parents gave more and more doses because they assumed it was safe."
There have also been incidents of parents inadvertently overdosing the child by giving it two or more products at the same time with the products and containing the same active ingredients.
As part of its agenda, the review will cover reports of medical problems that have arisen from the incorrect usage of these drugs, particularly overdoses.
The CDC (Centers for Disease Control and Prevention) revealed that in 2004 and 2005, more than 1,500 children were rushed to emergency departments as results of serious health problems after being given these common remedies. They were all less than 2 years of age. Three of the children even died. Other reports suggest that young children up to the age of 6 may experience life-threatening adverse effects such as seizures, heart problems and hallucinations because of incorrect medication.
It is because drug approval standards have been tightened in the last few years and because certain medicines for children had not been improved even when the standards were not so stringent that the debate has come up.
A report by the New York Times has even stated that in certain situations drugs were tested only on adults, it being implicitly believed that they would be safe for children. And to add insult to injury, some of the products are packaged in containers depicting babies.
The FDA has also issued a Public Health Advisory reminding parents of the dangers of overdosing a child with medicine. The guide points for parents are -
• Children get over their coughs and calls automatically in time and the medicines actually treat the symptoms such as fever and runny noses rather than during the cold itself.
• Parents must remember that overdosing a child, particularly one less than two years old, with too much of a medicine can cause serious life threatening side effects.
• Children under two should never be administered cough and cold medicines without a prescription from a doctor.
• Children should never be administered cough and cold drugs meant particularly for adults.
• Cough and cold medicines are sold in different strengths and parents must always ensure that that particular medicine is of the right dose or strength for the child.
• A child's health care provider should be made aware of whether a particular child is being given more than one drug. The health care provider must then review their combined use and watch out for overdosing and other dangers.
• Parents must read the drug fact section of the package and label carefully before administrating the medicine and always be on the look out for any warnings of adverse reactions. A parent should consult the child's doctor if he or she is not clear about the dosage.
• A child should never be given more than the recommended dose no matter how serious the symptoms may appear. If there is no sign of improvement a parent should consult the doctor again rather than overdose the child.
• In order to ensure that the child is receiving the correct dose it must be measured accurately with the correct device such as the accompanying dropper or measuring spoon. Avoid using a kitchen spoon.
According to Dr. Lisa Thornton, a pediatrician at Chicago's Children's Hospital, "In proper doses it is not dangerous, but some parents don't know what proper doses are…"
She elaborates that part of the confusion over dosing was because in reality the amount of the drugs given to a child should be determined by the child's weight rather than his or her age, because children of the same age can have drastically different weight measurements.
But president of the trade association Consumer Healthcare Products Association (CHPA), Linda Suydam, defended the remedies. "Millions of Americans safely and effectively use OTC cough and cold medicines every year, both for themselves and for their families," she said. "These medicines have been found safe and effective by the U.S. Food and Drug Administration (FDA) and are the same medications families have trusted for decades to help relieve cough and cold symptoms and make their children feel better."
Whatever the outcome, most doctors feel that these drugs should not be sold over the counter.
FDA to Review Safety of Cold Remedies for Kids.
Jayesh P. Yadav
Last Mod: 17 Ağustos 2007, 16:51